[Skip to Content]
[Skip to Content Landing]
Article
October 14, 1974

Fatal Overdose of Propoxyphene Napsylate and Aspirin: A Case Report With Pathologic and Toxicologic Study

Author Affiliations

From the departments of medicine (Drs. Warren and Maher) and pathology (Drs. Meyers and Pape), University of Missouri Medical Center, Columbia. Dr. Warren is now at the National Cancer Institute, Bethesda, Md, and Dr. Maher is at the University of Connecticut Health Center, Farmington.

JAMA. 1974;230(2):259-260. doi:10.1001/jama.1974.03240020049023
Abstract

RECENTLY, propoxyphene hydrochloride (Darvon) poisoning has occurred with increasing frequency. To our knowledge, there are no reports of fatal poisoning with propoxyphene napsylate compounded with aspirin (Darvon-N with ASA). This communication compares clinical, autopsy, and toxicologic findings of propoxyphene napsylate poisoning with those of propoxyphene hydrochloride.

Report of a Case  A 19-year-old white male student, previously treated for depression, was admitted to the University of Missouri Medical Center on Feb 21, 1973. He was comatose, tachypneic, and febrile, but had tendon reflexes and minimal sensation. Two hours earlier, he had told a friend that he had taken "pills," and he then became somnolent. An empty bottle was found in his room, previously containing ninety-four tablets of 100 mg of propoxyphene napsylate compounded with 325 mg of aspirin.Minutes after admission, he had a tonicclonic seizure, followed by apnea. Electrocardiography showed idioventricular rhythm. After resuscitation, sinus rhythm returned, but tendon reflexes

×